Heroin overdoses are on the rise in Manatee County.
First responders have already had to use Narcan, which is a drug that reverses opioid overdoses, nearly 140 times so far in the month of July, according to the county's Emergency Medical Services Division.
They've also reported that overdoses increased from 339 calls in 2013, to 700 in 2014. And so far this year through June, more than 600 calls have already came in. Nearly 60 of those came in over the July 4 weekend alone.
Officials say these calls are from all over the county, and are not specific to any age, gender, race or economic class.
Friday morning, in Palmetto, police responded to a suspected drug overdose after a 34-year-old man’s body was found in a Wal-Mart parking lot.
Last weekend, the Bradenton Police Department reported three overdose calls within 11 minutes of each other, while the Sarasota Police Department reported three within 24 hours. One of those people died.
One overdose call from that weekend led to the arrests of two Sarasota women. The women were arrested after a teenage boy overdosed on heroin. Detectives say the boy’s mother said she knew her son had a drug problem but didn’t get him help.
Sarasota police said heroin is particularly dangerous because those who sell it are often cutting it with unknown substances to make a profit.
Officials are also warning about the dangers of fentanyl and fentanyl-laced compounds, as fentanyl is one of the substances commonly laced with heroin. As a result fentanyl is causing problems across the country, especially as heroin abuse increases, officials say.
Earlier this week in Brevard County, three men were arrested after authorities said 14 people overdosed on fentanyl.
Dr. Jessica Crosby, is a clinical psychologist at Centerstone, the former Manatee Glens, which is an addictions hospital in Bradenton. She feels one bad habit has led to another.
"So the crackdown on the pill mills has led to them trying to seek the same kind of feeling through another means,” said Crosby. “That’s where they are using heroin which is dangerous and leading to these deaths.”
Crosby said heroin is dangerous but users don’t always know what they’re getting.
“When we have people who are using pills, and are used to using a very controlled amount, intravenously, and then they switch over to heroin, that amount isn’t as controlled,” said Crosby. “So they’re using the same amount, but it may be potent or cut with something, like rat poison”
Crosby said heroin users can get help to address their needs through programs at Centerstone. She said they are open 24-hours a day.
“They can come here anytime for assessment and for detox and be admitted immediately,” said Crosby. “They can also come if they are interested in outpatient services and we’ll get them assessed.”
However, former heroin addict, Julia Negron said it’s not always easy to get drug addicts to get help or quit their habits.
“There’s no rehab if you’re dead,” said Negron. “We need these kids to have a pulse. We need to help drug users where they are at and help them so when they are ready to stop, it’s easier.”
Negron is now 30 years clean. She said quitting drugs is very difficult and painful.
She’s part of a non-profit called the Suncoast Harm Reduction Project -- a group of mom’s working together to help drug users.
Recently, the group helped get a new law passed to increase access to naloxone, that helps save overdose victim’s lives.
Prior to June 10, the drug user had to get their own prescription of it from a doctor. But, not anymore. Now, it can be prescribed to a relative, friend, or anyone concerned.
“They can now go to the doctor and get what we call a third party prescription,” said Negron. “This allows them to go to the doctor and say I am the caretaker or close friend or relative of someone misusing drugs and I’m concerned there’s rick of an overdose.”
The law also now allows law enforcement to carry the drug with them, which is used to help overdose patients wake-up.
It’s a miracle drug not everyone is so sure of.
Some medical professionals say while they’re glad it’s there to help, it’s just a band-aid and drug users need treatment to stop.
Police offer the following signs that someone may be using heroin:
- Vomiting and scratching
- Slurred speech
- Complaining of constipation and nausea
- Neglect of grooming and failure to eat
- Covering arms with long sleeves
If you know anyone who is distributing heroin, you are asked to call your local police department.
For more information about the Suncoast Harm Reduction Project, visit their Facebook page at: https://www.facebook.com/SuncoastHarmReduction